What Are the Signs of a Clindamycin Allergy?

Article Details
  • Written By: Susan Abe
  • Edited By: Jessica Seminara
  • Last Modified Date: 31 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Clindamycin is a powerful antibiotic used in the treatment of stubborn anaerobic bacterial infections, some protozoal infestations and some methicillin-resistant Staphylococcus aureus (MRSA) infections. This antibiotic is also used for suspected toxic shock syndrome and is kept on reserve for widespread treatment of the US population in the event of a terrorist incident involving anthrax. It is used to treat infections in the body tissues, bone and those secondary to dental work, as well being employed as a topical treatment for acne. As with all antibiotics, a clindamycin allergy can be an immediate response to the substance or may develop after administration. Symptoms of an immediate anaphylactic clindamycin allergy include hives, swelling of the face and upper airway and difficulty breathing, which can be distinguished from various longer-term allergic reactions and side effects.

In addition to the emergency situation of an anaphylactic reaction, there are other signs of a clindamycin allergy that may take longer to develop. Rashes, itching and pin-sized spots beneath the skin may indicate an allergic reaction or the development of a serious blood clotting disorder. If clindamycin is used topically, or on the skin, contact dermatitis may develop. A previous allergic reaction to lincomycin will almost always positively predict a clindamycin allergy. Also, a suspected clindamycin allergy may actually be an allergy to the oral capsule binding agents which may include tartrazine — a yellow dye — and aspirin.

Ad

This drug has several serious side effects that require immediate medical attention and discontinuation of the medication. While not a symptom of a clindamycin allergy per se, pseudomembraneous colitis or an infection of the large intestine is strongly linked to this medication. In pseudomembraneous colitis, the large intestine becomes infected with bacteria resistant to clindamycin and normally kept in check by the body's usual intestinal flora. The culprit is usually toxin producing Clostridium difficile. Symptoms of this very serious side effect include watery or bloody diarrhea, fever and abdominal pain and may occur at the onset of treatment or up to several months after treatment has been successfully discontinued.

Clindamycin is metabolized by the liver. In patients with decreased liver function or in rare unexplained instances, the drug can cause liver damage. Symptoms of this side effect would include elevated liver enzymes, jaundice, yellowing of the eyes or unexplained bleeding disorders.

This medication also has a number of other side effects, including pain in the joints. It can cause vaginal yeast infections or oral thrush due to its action on usual gastrointestinal and vaginal flora. Heartburn and nausea are also common side effects of clindamycin and some other antibiotics. Taking the oral medication with a glass of water and remaining upright for approximately 30 minutes after each medication administration can minimize heartburn and nausea.

Ad

Discuss this Article

Talentryto
Post 2

I had the same problem Rundocuri. Anyone who has this type of side effect to Clindamycin should certainly talk to his or her doctor before stopping this medication. If not, the infection that is being treated may get worse.

Rundocuri
Post 1

I was prescribed Clindamycin once for a mouth problem, and was so nauseous I couldn't eat. Though this may not be an allergy to this drug, it was certainly a side effect that I could not tolerate. I immediately called my doctor and got a prescription for a different antibiotic.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email